Steroids: A Blessing and a Curse

Steroids: A Blessing and a Curse
Steroids are one of the medications used to treat Crohn’s disease, you may remember from my last column. In fact, they are one of THE go-to medications a doctor prescribes for someone having a bad Crohn’s flare. Wait, aren’t steroids for athletes? When I say steroids, I’m not talking about the kind athletes use to

Knowledge is power when living with IBD.

Get access to the web’s leading IBD news & insights for as little as 16¢/day.
Subscribe or to access all post and page content.

6 comments

  1. Robin Jackson says:

    I have a love-hate relationship with steroids!! All of a sudden my knee slipped out of place & is giving me troubles, besides all the other side effects I’m experiencing.

    • Lisa Burks says:

      I’m so sorry to hear you’re also dealing with all the effects steroids bring! It’s tremendously hard taking a medication you know will help you, but does such damage. Im also sorry to hear about your knees!! That sounds painful! I hope you are able to stay away from them as much as you can and that you start to feel better!

  2. Matt says:

    Thank you for sharing your experience. I have taken Prednisone for my Ulcerative Colitis and completely understand the benefits and severe side effects of this drug. Keep up the faith and best of luck to you. You are truly a remarkable person.

    • Lisa Burks says:

      Thank you very much! I appreciate your kind words, it means a lot to me. I am truly sorry that you too have experienced what Prednisone can do to the body. It really is double sided drug. On one hand it helps treating remarkably with conditions like IBD, but has its own nasty affects. I know I didn’t list them all. I had to shorten the article because it was over the word limit. It’s like trading one problem for another. I know it can mean the difference between life and death. You too keep your faith and stay strong!!

  3. Inna says:

    Hi Lisa, my name Inna and I do understand how you are feeling. I was in the hospital back in December of 2014, and was given steroids for 2 weeks but on day 3 my hips started to killing me. so after going home after 2 weeks in the hospital I could not walk without pain any more, I started to have pain all over my bones, going back and fort to the hospital and they telling me that there was noothing wrong with me that it was all in my head. Well in November I went to hospital and told them I’M not going anywhere untill they tell me what is wrong. And in 2 hours I had all the doctors running all around me, cause both my hips were gone and I needed total replacement for both of them. At the end of 2015 my knees and shoulders started to have that same horrible pain of necrosis. Had MRI and now I need both knees, shoulders and elbows so far. and I’m only 40 years old when all this started. Now I’m in bed most off the day on the pain killers, no life—JUST PAIN. Did you try to do to lawyers? and if you did what they said? My lawyer told me that there is nothing he can do, but my life is ruined, my kids have to help me around, dissability is not enough,, and I can’t go back to work. And now I”m waiting for the body scan to see how much demage was done. Hope you feeling better. Prayers with you!

    • Lisa Burks says:

      I am so sorry to hear about all the stress and pain associated with both Crohn’s but also the horrors of Avascular Necrosis. It’s a horrible effect of steroids and is not specifically a side effect the doctors warn you about. I swear Dr.’s give steroids out, such as Prednisone,3 like candy! Joint replacements are pretty hard to recover from. My first was when I was 24 back in 2009. I certainly wasn’t expecting to ever hear the words “joint replacements” so young. I know EXACTLY what you mean by living with pain everyday. I used to have to take pills to help with the pain for the longest time but I hated the effects. I started seeing a Pain management doctor and that was probably one of the smartest things I ever did for my pain. They ended up putting me on a Fentanyl Patch. It slowly releases pain medication throughout the day, and you just change the patch every 72 hours. It made the world of difference for me! I did end up going to on a higher dose, the doctors tend to start off on a lower dose and go up gradually until the dose that is most therapeutic to manage the pain. I can still take the pain pills for breakthrough pain if needed. You should talk to your doctor about the patches. Really, it helped me be able to get up and out daily. I still cannot work because I’m disabled. I initially applied for SSD but was denied, so I got a lawyer to help get me approved for SSD, which was approved in about a month! As for finding a lawyer about steroids causing my body to essentially turn on me and bones collapse, however they told me that there was nothing that could be done because if you research the steroids completely, it shows there is a minuscule chance of developing AVN, but is mentioned in fine print. Because of that, the steroid manufactures are not liable. I think its wrong on every level! Steroids stole my 20’s away from me! I hope that your scan comes back with as little amount of necrosis as possible!! Please do let me know how things turn out! And look into the pain patches! It made a big difference. Prayers for you as well!!

Leave a Comment

Your email address will not be published. Required fields are marked *